Michigan, 2017

Winter Weather in Michigan, March 23 to 24, 2017

March 23 to 24, 2017 · NWS MQT · 8 events in 8 counties and zones

A disturbance moving east along a stationary front brought freezing rain to portions of Upper Michigan from the evening of the 23rd into the morning of the 24th.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A disturbance moving east along a stationary front brought freezing rain to portions of Upper Michigan from the evening of the 23rd into the morning of the 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 23, 3:03 PM EST, 3 hours 27 minutes earlier.

Area forecast discussion, Mar 23, 3:03 PM EST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
403 PM EDT Thu Mar 23 2017

.SHORT TERM...(This evening through Friday)
Issued at 402 PM EDT THU MAR 23 2017

This afternoon temperatures have been slow to warm, especially
across the interior central portions of the U.P. given the ample
cloud cover, as mid and upper level clouds continued to stream
northeast ahead of a developing lee cyclone across the High Plains
this afternoon. Current radar imagery shows returns beginning to
show up across much of Minnesota; however, given how dry the air
mass currently is only a few select sites are reporting
precipitation this afternoon.

The main forecast concern tonight through Friday is the potential
for freezing rain, and possibly some sleet, across much of Upper
Michigan tonight into the morning hours on Friday. This will likely
result in a slick commute during the morning hours. Models are in
good agreement with a convective band, currently developing in
central Minnesota, lifting northeast across much of Upper Michigan
tonight as warm air advection/isentropic lift increase and work
strengthen a mid-level baroclinic zone. A few of the models are
suggesting upwards of around or even great than 0.50'' of QPF with
this heavier band. However, given how dry the low-levels are,
currently thinking the models are likely overdoing amounts.
Therefore, have opted to run with a lower QPF, but given the thermal
profiles and expected wet-bulbing tonight this still resulted in
around quarter of an inch of ice accumulations across the central
portions of Upper Michigan. The highest ice accumulations are
expected to occur across the interior and central portions of the
area, especially across the higher terrain. These locations will see
more cooling this evening and once precipitation starts to fall, the
wet-bulbing process will allow for freezing rain to develop as warm
air advection aloft continues to stream northward. One concern is
that there may be periods when rain mixes in with the freezing rain,
and/or begin to transition over to rain towards the morning hours.
Therefore, there uncertainty still exists in the overall ice
accumulations. Further to the west, ice accumulations are still
possible; however, the thermal profiles point more towards a mix of
rain and freezing rain so ice accumulations are expected to be a bit
less. Across eastern portions of the area, a mixture of sleet and
freezing rain are expected to begin late tonight. Closer to the
lake, ice accumulations are expected to remain a bit less,
especially across western Gogebic county and north of Lake Michigan
as southerly winds should keep temperatures just above freezing.

Late Friday morning through the rest of the afternoon, warm air
advection will weaken as a weak back door cold front pushes south
across the area. This will allow the focus for additional
precipitation to be across south central and eastern potions of
Upper Michigan. The freezing rain will begin to transition over to
rain, with a few locations possibly seeing some snow mixed in the
afternoon near Lake Superior. Elsewhere, skies will remain cloudy.

.LONG TERM...(Friday night through Thursday)
Issued at 327 PM EDT THU MAR 23 2017

A split upr flow wl dominate areas near the Cndn border thru the
coming week. Recent model trends indicate more aggressive mid lvl
drying associated with a nrn branch shrtwv rdg axis/hi pres in
Ontario wl push the tight mstr gradient on the nrn flank of a closed
lo embedded in the srn branch flow dominating the CONUS and tracking
toward the Lower Great Lks farther to the s on Fri ngt/Sat, reducing
the potential for freezing ra/icing during this time. However, as
the closed lo drifts toward srn Lower MI later in the weekend
following the passage of the shrtwv rdg/sfc hi pres to the e toward
Quebec, more mid lvl mstr and the potential for some light freezing
rain wl return. A bdlg upr rdg/sfc Hudson Bay hi pres wl then bring
a drying trend mid next week, but more pcpn may return later in the
week depending on the track/timing of another srn branch closed lo
moving thru the scentral Plains. Expect temps thru the medium/
extended range to average above normal, mainly due to relatively
warm overngt temps.

Fri night/Sat...Upr MI wl be situated near the edge of a sharp mid
lvl mstr gradient btwn a srn branch slow moving closed lo moving
near the mid MS River Valley and dry hi pres moving thru nw Ontario
under an upr rdg axis in the nrn branch flow dominating srn Canada.
The latest model runs have trended toward more aggressive mid lvl
drying as a more expansive sfc hi pres in Ontario depresses farther
to the s the axis of deeper mstr associated with the warm fnt
extending fm the srn branch lo into the Lower Lks. As a result, pops
wl be mainly confined to the scentral. Fcst sdngs for this area
continues to show an elevated warm lyr above a near sfc based invrn
with sfc temps not far fm 32, so some freezing rain/drizzle will
be psbl. An upslope ene wind into the ncentral may also cause some
light drizzle/freezing drizzle in these areas depending on the
degree of near sfc drying within the shallow sub invrn lyr.

Sat ngt thru Mon ngt...Although there are some differences among the
medium range guidance, these models in general show another shrtwv
moving within the srn branch trof over the sw states kicking the
closed lo in the mid MS River Valley up to srn Lower MI on Sun. As a
result, mid lvl mstr is fcst to expand slowly back into the Upr Lks
beginning Sat ngt as the sfc hi pres in Ontario shifts into Quebec.
The main fcst challenge is that the llvl flow wl remain out of the
ene, which wl act to maintain some colder near sfc temps blo an
elevated warm lyr with h85 temps above 0C, allowing the potential
for more freezing rain, especially at ngt in the absence of any
insolation/hier early spring sun angle. Fortunately, the sharper
deep lyr forcing is progged to remain to the s, so there should be
no sgnft qpf/icing.

Extended...An upr rdg axis in the nrn and srn streams is fcst to
build back into nw Ontario and the mid MS River Valley the middle of
next week, allowing a Hudson Bay sfc hi pres to expand into the wrn
Great Lks. So after any lingering pcpn ends by early on Tue, expect
dry wx to prevail into at least early on Thu, when some of the
longer range models hint another srn branch closed lo may aprch fm
the sw.
&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 135 PM EDT THU MAR 23 2017

The main aviation concerns over the next 24 hour will be lowering
ceiling and visibilities as rain and freezing rain move across
Upper Michigan tonight into Friday morning. KSAW will have the best
chance at seeing freezing rain develop tonight and linger through
much of the overnight hours. Further west at KIWD/KCMX, confidence
is not as high, as wet-bulb temperatures look like they will remain
just above freezing, so have opted to maintain the trends of the
inherited TAFs and keep mentions of rain. Overall, as precipitation
moves across the area tonight ceilings are expecting to drop rapidly
down into the LIFR category late tonight as dry air erodes as the
low-level saturate. Do not expect these ceilings to improve much
through the morning hours on Friday as low-levels will remain fairly
saturated and winds veer around to the northwest.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 327 PM EDT THU MAR 23 2017

The strongest southerly winds will be confined to the eastern half
of the lake with speeds of 20 to 30 knots. These winds will diminish
to around 5 to 10 knots and veer to the west overnight into Friday
morning. West winds will veer north-northeasterly and increase to 20
to 25 knots through the afternoon hours on Friday. Then expect ne
veering e winds to increase up to 25 to perhaps 30 kts on Fri night
into Sun under the tightening pres gradient between hi pres passing
from Ontario into Quebec and lo pres in the lower Great Lakes. The
strongest winds are most likely over western Lake Superior, where
the lake topography will enhance the ene flow. As these features
weaken and exit to the e, winds will diminish on Sun and Mon. Winds
on Tue should remain relatively light as hi pres builds into Ontario.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Weather Advisory from 11 PM EDT /10 PM CDT/ this evening
     to 11 AM EDT /10 AM CDT/ Friday for MIZ004>007-009>014-084-
     085.

Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Ritzman
LONG TERM...KC
AVIATION...Ritzman
MARINE...Ritzman/KC
Hazardous weather outlook, Mar 23, 3:34 PM EST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
434 PM EDT Thu Mar 23 2017

MIZ001>007-009>014-084-085-241100-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
434 PM EDT Thu Mar 23 2017 /334 PM CDT Thu Mar 23 2017/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

A wintry mix of freezing rain, sleet and rain is likely tonight.
One tenth to a quarter inch of ice accumulation is likely over
interior central Upper Michigan.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A wintry mix of freezing rain and rain will persist into Friday
morning. See the latest winter weather message and special
weather statement for further details.

More light freezing rain or drizzle is possible on Friday night
into Saturday morning. There may be more light freezing rain on
Saturday night into Sunday morning and again on Sunday night into
Monday morning.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-241100-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
434 PM EDT Thu Mar 23 2017 /334 PM CDT Thu Mar 23 2017/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-241100-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
434 PM EDT Thu Mar 23 2017

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

KC

In the hours before

Special weather statement, Mar 23, 2:55 PM EST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Marquette MI
355 PM EDT Thu Mar 23 2017

MIZ001>003-240600-
Keweenaw-Ontonagon-Northern Houghton-
Including the cities of Copper Harbor, Ontonagon, Houghton,
and Hancock
355 PM EDT Thu Mar 23 2017

...Light freezing rain is expected to develop tonight into Friday
morning...

Ice accumulations up to a tenth of an inch are possible tonight
into Friday morning, especially on elevated surfaces and untreated
roads. Even though freezing rain is expected to transition back
over to rain Friday morning, a few slicks spots will still be
possible.

Ritzman

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather. Local standard time, as filed.

Winter Weather, Marquette

When
March 23, 6:30 PM EST to March 24, 7:00 AM EST
Where
Marquette forecast zone
Reported by
COOP Observer
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Freezing rain accumulated up to a quarter inch of ice on tree branches and untreated surfaces by the morning of the 24th.

Winter Weather, Baraga

When
March 23, 7:00 PM EST to March 24, 10:00 AM EST
Where
Baraga forecast zone
Reported by
COOP Observer
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

The observer near Three Lakes measured from a tenth to a quarter inch of ice accumulation from freezing rain on untreated surfaces by the morning of the 24th.

Winter Weather, Northern Houghton

When
March 23, 7:30 PM EST to March 24, 7:00 AM EST
Where
Northern Houghton forecast zone
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Several locations throughout the county reported a glaze of ice on surfaces by the morning of the 24th from light freezing rain.

Winter Weather, Iron

When
March 23, 7:00 PM CST to March 24, 9:00 AM CST
Where
Iron forecast zone
Reported by
Trained Spotter
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

The spotter near Peavy Falls Dam estimated nearly a quarter inch of ice accumulation on roads and trees from freezing rain by the morning of the 24th.

Winter Weather, Dickinson

When
March 23, 7:00 PM CST to March 24, 9:00 AM CST
Where
Dickinson forecast zone
Reported by
COOP Observer
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

Observers in Dickinson County observed a light glaze of ice on untreated surfaces from freezing rain by the morning of the 24th.

Winter Weather, Southern Schoolcraft

When
March 23, 8:00 PM EST to March 24, 11:00 AM EST
Where
Southern Schoolcraft forecast zone
Reported by
COOP Observer
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Observers throughout the county observed a light glaze of ice on untreated surfaces from freezing rain by the morning of the 24th.

Winter Weather, Alger

When
March 23, 8:00 PM EST to March 24, 9:00 AM EST
Where
Alger forecast zone
Reported by
COOP Observer
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

The observer ten miles south of Grand Marais reported a light glaze of ice from freezing rain by the morning of the 24th.

Winter Weather, Ontonagon

When
March 23, 10:00 PM EST to March 24, 12:30 AM EST
Where
Ontonagon forecast zone
Reported by
COOP Observer
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Observers in Ontonagon County observed a light glaze of ice on untreated surfaces from freezing rain by the morning of the 24th.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2017Every state in 2017This day in weather historyWarnings in Michigan, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690420, 690427, 690421, 690423, 690424, 690426, 690428, 690425.